As we age, our bodies are at greater risk of feeling depressed side effects from medication. It is common for seniors to take multiple medications, but if you or a loved one is dealing with depression, few consider the possibility that some meds can cause depression symptoms, such as lack of energy, listlessness, feeling rundown, excessive fatigue, changes in appetite and sleeping patterns, sadness and despair.
So what if you suspect your medications may be contributing to or even causing your depression? Don’t panic and stop using them on your own - it's important to share your feelings and symptoms with your physician and consult with them to work together to explore your options. According to the AARP, the following medications can cause depression:
- Beta-blockers. Often prescribed to fight high blood pressure, they create side effects such as fatigue, sexual dysfunction and depression. For elderly people, benzothiazepine calcium channel blockers, another blood pressure medication, are often safer and more effective. Be sure to consult your doctor about what might make sense for you or a loved one.
- Corticosteroids. Given to fight inflammation of the blood vessels and muscles along with rheumatoid arthritis, corticosteroids lower serotonin levels in the body, which can result in depression and other psychiatric disorders. Withdrawal from the drug can also trigger depression. Tylenol, aspirin or even vicodin are alternatives.
- Benzodiazepine hypnotics. These are prescribed to to treat anxiety and insomnia to relax muscles. Xanax, valium and ProSom are three examples. Benzodiazepine hypnotics are central nervous system depressants. If not fully metabolized in the liver, they can build up in the body to toxic levels. The result, which is similar to the feeling of a hangover, can seem like depression. Older people are more likely to experience this because their livers often lack a key enzyme needed to metabolize the drugs. An alternative is getting a natural night’s sleep. Go to bed and wake up at the same times every day, avoid meals within two hours of bedtime, allow 30 minutes before bedtime for a relaxing sleep ritual and so forth. Melatonin, which helps control sleep and wake cycles, is another option.
- Parkinson’s drugs. These sometimes adjust levels of dopamine (neurotransmitters) in the brain. Dopamine is one of three basic neurotransmitters that have been associated with depression (the others are serotonin and norepinephrine). Researchers believe prolonged exposure to higher levels of dopamine may cause depression. As many as 25 percent of all patients diagnosed with Parkinson’s don’t actually have the disease, so it’s important to make sure that you’re not among those misdiagnosed. A systemic neurological examination is the best way to test for Parkinson’s. And if you need to take levodopa, the dose can be reduced with the use of a COMT-inhibitor, a new drug that blocks an enzyme in the body from metabolizing the levodopa before reaching the brain.
- Hormone-altering drugs. Used to treat several conditions, such as hot flashes or postmenopausal symptoms, these can cause a variety of problems due to the manipulation of hormone levels, especially in the central nervous system. Studies show hormone changes are in direct correlation with depression symptoms.
Review your meds with your doctor and identify problems that can be addressed without adding more drugs. And, if you or a loved one needs help or has questions about medications or if you're looking for additional help and support options for a senior dealing with depression, reach out to our local care team 24/7.